Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes elevated TSH levels?

Answered by
Dr.
Dr. Sree Gouri SR

OBGYN

Practicing since :2006

Answered : 5164 Questions

default
Posted on Wed, 21 Oct 2015 in Thyroid Problem and Hormonal Problems
Question: what is the cause of rising thyroid stimulating hormone when on treatment for hypothyroidism ?
doctor
Answered by Dr. Sree Gouri SR 1 hour later
Brief Answer:
Inadequate dosage of drugs

Detailed Answer:
Hi,
Thanks for the query.
I understand your concern.
Generally in body Thyroid stimulating hormone leads to production of T3 and T4.
In hypothyroidism the production of T3 and T4 decreases, which leads to rebound increase of TSH.
As your TSH is raised even being on treatment for hypothyroidism, the possibility is inadequate dosage of drugs.
So, please do consult your doctor and take advice regarding the adjustment of the dosage.
Take care.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Sree Gouri SR 2 days later
Thanks for your previous answer to my question. My thyroid medication has been increased by 50 micrograms of thyroxine every six weeks, could this 50 microgram dose be increased at six weekly intervals if , also what is the desired TSH remains the same or continues to rise, also what is the desired level of TSH.

Sincerely

XXXXX
doctor
Answered by Dr. Sree Gouri SR 2 hours later
Brief Answer:
0.5 to less than 5 mIU/L

Detailed Answer:
Hi,
As your TSH level is high, your thyroxine dose has to be increased.
Normal TSH level should be between 0.5 to less than 5 mIU/L.
If your TSH level comes to normal after increasing thyroxine dose, you can continue with that dose.
So, please do consult your doctor and adjust the thyroxine dose accordingly.
Take care.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics ,   ,  

Recent questions on  Hypothyroidism

doctor1 MD

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.

doctor1 MD

Hello doc... myself Dr.Ambika (dentist) got diagnosed as hypothyroid with TSH level 7.6 with pregnancy positive (1 month). doc precribed with Thyronorm 25mcg. wanted to clarify how it will proceed further...is der any harm to my baby?...worried a lot from last 1 week... please help me out with ur suggestions

doctor1 MD

I was diagnosed with hypothyroidism earlier this year (late last year). I have been on three different types of thyroid medicine because the first two made my breasts so painful and increase in size, along with weight gain. Now, the third medicine (levoxyl) is doing the same thing (within a week, my breasts hurt all the time and gained a full cup size). Is this common? Why do thyroid medicines increase breast tenderness and size?

doctor1 MD

I have symptoms of what appears to be hypothyroidism (hair loss, weight loss, heart palpitations and spikes in blood pressure, shaking, dizziness, thyroid nodules, a now-visible lump, etc. These symptoms are now getting worse. I have had several tests: thyroid sono showed nodules, nodules are palpable, and iodine uptake moderately high at both testing times. However, my blood tests were relatively normal and do not seem to match up with my symptoms and the other tests. My cortisol level was slightly elevated at 21.1 ug/dl. Thyroid Stimulating Immunoglobulin was 22, Free T4 was 1.49, Free Triiodothyronine was 3.7, and TSH was 3.84. The endocrinologist was truly stumped; she consulted with others in the practiced and they were stumped as well. She told me that they had only seen these sorts of results once or twice in several years. She said it could be thyroiditis, or thyrotoxicosis(?), but never gave me any sort of diagnosis. She prescribed propranolol for the palpitations, and that was about it. She released me back to my family doctor. Now my thyroid is much more swollen, and is visible. It has become painful, especially when swallowing or turning my head. My hair loss is getting worse, and the weight loss is becoming alarming to my family and friends. Have you ever heard of these sorts of results? And do you have any idea how I should proceed?

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...